Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 125, NWS Dodge City, KS

May 27, 2017Morton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 27, 2017, 7:21 PM CDT for Morton County, Kansas. It was in force for 54 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2017, 7:21 PM CDT (00:21 UTC)
Expired
May 27, 2017, 8:15 PM CDT
In force
54 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Morton County, KS

The radar

The Dodge City radar (KDDC), 180 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 7:44 PM CDTHAIL 12 N Elkhart, KS
May 27, 7:46 PM CDTTSTM WND GST 602 Nnw Elkhart, KS
May 27, 7:50 PM CDTTSTM WND GST 603 Ne Elkhart, KS
May 27, 7:50 PM CDTHAIL 1.253 Ne Elkhart, KS
May 27, 7:50 PM CDTHAIL 1.25Elkhart, KSVIA PHOTO VERIFICATION ON SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 5:27 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
1608 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

654 
WUUS53 KDDC 280021
SVRDDC
KSC129-280115-
/O.NEW.KDDC.SV.W.0125.170528T0021Z-170528T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
721 PM CDT SAT MAY 27 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southern Morton County in southwestern Kansas...

* Until 815 PM CDT

* At 721 PM CDT, a severe thunderstorm was located 11 miles south of
  Stonington, or 15 miles northwest of Elkhart, moving southeast at
  35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Elkhart, Rolla, Wilburton, Point of Rocks at Cimarron Grassland and
  Cimarron Grassland Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3727 10204 3714 10157 3699 10156 3699 10204
TIME...MOT...LOC 0021Z 297DEG 29KT 3714 10211 

HAIL...1.00IN
WIND...60MPH
 
$$

RBURG
3 follow-up statements
496 
WWUS53 KDDC 280033
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
733 PM CDT SAT MAY 27 2017

KSC129-280115-
/O.CON.KDDC.SV.W.0125.000000T0000Z-170528T0115Z/
Morton KS-
733 PM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHERN MORTON COUNTY...

At 732 PM CDT, a severe thunderstorm was located 9 miles northwest of
Elkhart, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Elkhart, Rolla, Wilburton, Point of Rocks at Cimarron Grassland and
Cimarron Grassland Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3727 10204 3714 10157 3699 10156 3699 10204
TIME...MOT...LOC 0032Z 297DEG 29KT 3710 10201 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

RBURG
071 
WWUS53 KDDC 280044
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
744 PM CDT SAT MAY 27 2017

KSC129-280115-
/O.CON.KDDC.SV.W.0125.000000T0000Z-170528T0115Z/
Morton KS-
744 PM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHERN MORTON COUNTY...

At 744 PM CDT, a severe thunderstorm was located 3 miles west of
Elkhart, moving southeast at 35 mph.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Elkhart, Rolla, Wilburton, Point of Rocks at Cimarron Grassland and
Cimarron Grassland Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3727 10204 3714 10157 3699 10156 3699 10204
TIME...MOT...LOC 0044Z 309DEG 29KT 3701 10196 

HAIL...2.00IN
WIND...60MPH
 
$$

RBURG
860 
WWUS53 KDDC 280101
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
801 PM CDT SAT MAY 27 2017

KSC129-280115-
/O.CON.KDDC.SV.W.0125.000000T0000Z-170528T0115Z/
Morton KS-
801 PM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHEASTERN MORTON COUNTY...

At 800 PM CDT, a severe thunderstorm was located 5 miles southeast of
Wilburton, or 11 miles east of Elkhart, moving east at 60 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Elkhart, Rolla, Wilburton and Cimarron Grassland Recreation Area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3714 10157 3699 10156 3699 10196 3723 10188
TIME...MOT...LOC 0100Z 292DEG 51KT 3704 10169 

HAIL...1.50IN
WIND...60MPH
 
$$

RBURG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 7:02 PM CDT, 19 minutes earlier.

Area forecast discussion, May 27, 7:02 PM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
702 PM CDT Sat May 27 2017

...Updated for aviation discussion...

.SHORT TERM...(This evening through Sunday)
Issued at 1245 PM CDT Sat May 27 2017

N/NE winds prevail this afternoon with considerable stratocumulus.
Despite this, temperatures are warming into the 70s, and with
dewpoints holding in the 50s, there is still enough instability
(and bulk shear) for lingering convective concerns through this
evening. Convective initiation has already occurred near Great
Bend, and will need to monitor the eastern zones for strong to
severe storms through this afternoon. Additionally, upslope E/NE
flow is expected to incite a crop of scattered thunderstorms
across E/SE Colorado this afternoon, with many models indicating
this activity will impact the far SW zones (Stanton, Morton,
Stevens counties). SPC upgraded these areas to a slight risk for a
large hail threat for late this afternoon and evening. Bulk shear
is still 40-45 kts in this region, so rotating updrafts and
associated hail threat are possible. Expect this threat to remain
relegated to far SW Kansas into this evening.

Tonight...Decreasing clouds and diminishing N/NW winds. Lows
Sunday morning in the upper 40s and lower 50s.

Sunday...A pleasant day for the Memorial Day weekend. Sunny and
dry for all of SW KS, with temperatures near late May normals, in
the upper 70s to lower 80s. Tame NW breeze at 10-20 mph.

.LONG TERM...(Sunday night through Saturday)
Issued at 245 PM CDT Sat May 27 2017

Synoptic pattern of stationary closed low near Hudson Bay, and
broad ridging over the western U.S., is forecasted by all models
to persist next week. This is a pattern that is quite unfavorable
for severe weather, unusual for this time of year. Still, models
also show shower and thunderstorm chances, on a late day, isolated
to scattered basis, continuing almost daily next week. Weak NW
flow aloft will be maintained, which will aid in directing
mountain convection toward SW KS each afternoon and evening.
Certainly, some stronger storms with hail and wind potential are
inevitable, but these will be isolated at best. Moisture will
remain sufficient for daily crops of convection, but with the loss
of jet stream energy, widespread severe weather is not expected.
Rain coverage will average 30-40% each afternoon/evening
(scattered category) each day Memorial Day through Thursday.
Certainly not wash out scenarios, but rain chances will persist
daily.

Friday...Flow becomes very summer-like, weak and nebulous across
the plains, under broad ridging, with the jet stream retreating to
Canada. Still, models concur on scattered thunderstorm coverage
continuing in the afternoon/evening. Locally heavy rain with slow
storm movement is likely, but severe weather is very unlikely.
Same song, next verses next weekend. Finally, long range ECMWF
shows another trough digging into the Great Basin around June 5,
which should improve the flow over the plains and the prospect for
strong to severe convection.

Afternoon temperatures will hold near late May/early June normals
(upper 70s to lower 80s) through the forecast period. Overnight lows
will gradually grow milder through the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 659 PM CDT Sat May 27 2017

North winds in the wake of a cold front will gradually diminish
through 08z. There is a small chance that thunderstorms in eastern
Colorado will move east and affect KGCK and KDDC after 03z.
Otherwise VFR conditions can be expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  52  78  52  81 /  20   0   0  10
GCK  50  78  49  80 /  40   0   0  20
EHA  48  76  50  80 /  40   0   0  10
LBL  52  78  50  82 /  30   0   0  10
HYS  52  78  52  78 /  10   0   0  10
P28  56  81  55  85 /  10   0   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Finch
Hazardous weather outlook, May 27, 3:40 AM CDT, 15 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
340 AM CDT Sat May 27 2017

KSZ030-031-043>046-061>066-074>081-084>090-280845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
340 AM CDT Sat May 27 2017 /240 AM MDT Sat May 27 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Scattered thunderstorms will be possible across portions of west
central and central Kansas this morning. The strongest storms
could produce small hail and gusty winds.

Additional thunderstorms will be possible across far western
Kansas late this afternoon into this evening.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Limited risk
* Lightning: Significant risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Isolated thunderstorms will be possible Monday and Tuesday
evenings. It is too early to tell if any of these storms will
be severe.

A better chance of thunderstorms exist Wednesday into the later
part of the week. It is too early to tell if any of these storms
will be severe.

Days 2-7 Hazards
----------------
* Sunday
  No hazards.

* Monday
  - Lightning: Limited risk

* Tuesday
  No hazards.

* Wednesday
  No hazards.

* Thursday
  No hazards.

* Friday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, May 27, 7:02 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
702 PM CDT SAT MAY 27 2017

KSZ061-074-280100-
Stanton KS-Hamilton KS-
702 PM CDT SAT MAY 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAMILTON AND STANTON
COUNTIES UNTIL 800 PM CDT/700 PM MDT/...

At 701 PM CDT/601 PM MDT/, Doppler radar was tracking a strong
thunderstorm 9 miles northeast of Two Buttes, or 25 miles northeast
of Springfield, moving southeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Johnson City, Manter and The Saunders Elevator.

A severe thunderstorm watch remains in effect until 100 AM
CDT/midnight MDT/ for southwestern Kansas.

LAT...LON 3786 10204 3786 10167 3739 10156 3740 10204
TIME...MOT...LOC 0001Z 297DEG 29KT 3763 10224

RBURG
Special weather statement, May 27, 7:15 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Dodge City KS
715 PM CDT SAT MAY 27 2017

KSZ084-280115-
Morton KS-
715 PM CDT SAT MAY 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR MORTON COUNTY UNTIL 815 PM CDT...

At 714 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Stonington, or 18 miles northwest of Elkhart, moving
southeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Elkhart, Rolla, Richfield, Wilburton, Point of Rocks at Cimarron
Grassland and Cimarron Grassland Recreation Area.

A severe thunderstorm watch remains in effect until 100 AM CDT for
southwestern Kansas.

LAT...LON 3738 10204 3738 10156 3699 10156 3699 10204
TIME...MOT...LOC 0014Z 297DEG 29KT 3716 10217

RBURG

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:02 PM CDTSpecial Weather StatementDDCStanton58 min
May 27, 7:15 PM CDTSpecial Weather StatementDDCMorton60 min
May 27, 7:58 PM CDTSpecial Weather StatementDDCGrant, Hamilton, Kearny, Stanton62 min
May 27, 8:08 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens52 min
May 27, 8:51 PM CDTSevere Thunderstorm WarningDDCMeade, Seward, Stevens54 min
May 27, 9:41 PM CDTSpecial Weather StatementDDCMeade, Seward64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.